Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Shreveport, LA

April 7, 2019Union County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Apr 7, 2019, 4:30 PM CDT for Union County, Arkansas. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2019, 4:30 PM CDT (21:30 UTC)
Expired
Apr 8, 2019, 1:30 AM CDT
In force
9 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County Union County, AR

The radar

The Shreveport radar (KSHV), 157 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 5:58 PM CDTFLASH FLOOD1 Ssw El Dorado, ARFLOODING OCCURRED AT WESSON ROAD AND ALSO ON PLEASANT HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
2.2
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS54 KSHV 072130
FFWSHV
ARC139-080030-
/O.NEW.KSHV.FF.W.0005.190407T2130Z-190408T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
430 PM CDT Sun Apr 7 2019

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Union County in south central Arkansas...

* Until 730 PM CDT.

* At 430 PM CDT, the public reported flash flooding across the 
  warned area. Up to three inches of rain have already fallen. 

* Some locations that will experience flooding include...
  El Dorado, Smackover, Norphlet, Huttig, Junction City, Strong,
  Calion, Mount Holly, Wesson, Lisbon, Urbana, Lawson, Lapile,
  Felsenthal, Newell, New London, Pigeon Hill, Kenova, Catesville and
  Hew Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3302 9299 3338 9297 3338 9295 3336 9254
      3332 9252 3332 9246 3329 9247 3327 9244
      3330 9235 3329 9236 3326 9232 3325 9223
      3321 9223 3316 9217 3316 9211 3309 9213
      3307 9211 3303 9211 3301 9207

$$

20
1 follow-up statement
378 
WGUS54 KSHV 072356
FFWSHV
ARC139-080630-
/O.EXT.KSHV.FF.W.0005.000000T0000Z-190408T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
656 PM CDT Sun Apr 7 2019

The National Weather Service in Shreveport has extended the

* Flash Flood Warning for...
  Union County in south central Arkansas...

* Until 130 AM CDT Monday.

* At 655 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing moderate to heavy rain across the warned 
  area. Up to four inches of rain have already fallen. Flash 
  flooding is already occurring.

* Some locations that will experience flooding include...
  El Dorado, Smackover, Norphlet, Huttig, Junction City, Strong,
  Calion, Mount Holly, Wesson, Lisbon, Urbana, Lawson, Lapile,
  Felsenthal, Newell, New London, Pigeon Hill, Kenova, Catesville and
  Hew Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3302 9299 3338 9297 3338 9295 3336 9254
      3332 9252 3332 9246 3329 9247 3327 9244
      3330 9235 3329 9236 3326 9232 3325 9223
      3321 9223 3316 9217 3316 9211 3309 9213
      3307 9211 3303 9211 3301 9207

$$

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 1:14 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 7, 1:14 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
114 PM CDT Sun Apr 7 2019

.UPDATE...
Zones will be updated shortly for the inclusion of Severe
Thunderstorm Watch #42.

See below for 07/18z Aviation Discussion.

&&

.AVIATION...
For the 07/18z TAFs, strong to severe convection will once again
affect all of the TAF sites and most terminals along and south of
Interstate 30 during the period. Scattered convection is already
impacting much of Southern Arkansas and Louisiana, including KTXK,
KELD, and KMLU. A much strong convective complex will arrive from
Southeast Texas beginning around 07/20z and will move northeast
across the area through the evening hours. Thunderstorms will
likely persist at many of the TAF sites before finally tapering
off from west to east beginning around 08/10z. Flight conditions
will continue to vary, but IFR/LIFR conditions along with variable
and gusty winds should be expected with any storms.

CN

&&

.PREV DISCUSSION... /issued 1131 AM CDT Sun Apr 7 2019/

UPDATE...
A line of thunderstorms continues to move northward across
Northeast Texas and Southern Arkansas, and will eventually move
into Southeast Oklahoma and extreme Southwest Arkansas. CAPE
values in this area are generally between 500-1000 J/kg. A threat
for marginally severe hail will continue with this activity, but
the biggest risk for be for locally heavy rainfall. Rain rates in
excess of 2 inches per hour have been observed, and flash flooding
has already been occurring in Union County.

Farther south, the atmosphere is quickly recovering over East
Texas and Louisiana south of Interstate 20. Mesoanalysis shows
instability has already built to between 2000-3000 J/kg. Combined
with the deep layer shear already in place, this will be more than
sufficient for severe convection later this afternoon.

The linear convective complex that extends from east of Austin TX,
south-southeast and off the coast near Matagorda Bay is expected
to lift northeast later this afternoon as a surface low rapidly
strengthens in Southeast Texas. The potential for a widespread
damaging wind event south of Interstate 20 this afternoon and into
this evening has increased. Thus, SPC has upgraded to an Enhanced
Risk of severe weather across that portion of our area in the
latest Day 1 Convective Outlook. The potential also exists for
embedded QLCS tornadoes, especially if surface winds become more
backed in response to the developing surface low.

PoPs were adjusted somewhat to better account for radar trends.
Some edits were also made to the temperature grids to better
account for the latest observations and some of the cooling
effects of ongoing convection.

CN

PREV DISCUSSION... /issued 525 AM CDT Sun Apr 7 2019/

SHORT TERM.../Sunday through Monday/

A huge range of 60s this morning with light and variable winds.
Skies are cloudy and less than half sites at this time are seeing
any patchy fog issue, mainly in E TX where rains have just lifted
across I-20 and continue Northward. We had some decent totals
yesterday with another 1 to 3 inches possible today and tonight.

The SPC continues a large slight risk area for today and hail
continues to be primary threat today and this evening. Tomorrow
their marginal area will lie over the Eastern edge of our cwa.
The models show the upper low flying right overhead with a weak
surface reflection focusing all the activity on the Eastern half.
Pollen continues to just give up. We will continue with near
average temps through Monday. /24/

LONG TERM.../Monday Night through Sunday/

Despite the semi-closed nature of the upper trough by tonight and
Monday, the majority of the progs have trended with a faster
movement of the low/trough into the Lower MS Valley Monday evening,
with the exception of the NAM, which is considerably slower with
the low over Wrn LA early Monday evening. Have trended more with a
blend of the models but a bit faster than the NAM (considering
consistency in the models for the past couple of days), with some
isolated -SHRA possibly lingering in the evening near the trough/low
center over Scntrl AR/Ern sections of Ncntrl LA. Thus, have re-
inserted slight chance pops for these areas Monday evening, before
drying/subsidence just behind the departing system should end any
residual -SHRA by 06Z Tuesday. Otherwise, a dry NW flow aloft will
commence late Monday night in wake of the departing trough, allowing
for drier air to spill SE into the region. Weak sfc ridging will
build into the region as well, with enhanced subsidence within the
dry air mass in place expected to result in above normal temps as
readings climb into the lower to mid 80s.

This sfc ridge should shift E of the region Tuesday night, with the
pressure gradient tightening across the Srn Plains and much of our
region Wednesday in response to deepening sfc cyclogenesis that will
occur over portions of Wrn and Cntrl KS ahead of an amplifying upper
trough that will cross the Rockies. Despite the increasing Srly low
level flow, moisture will be hard to come by, which should result in
much above normal temps by afternoon as they climb into the mid and
possibly upper 80s. The SWrly LLJ will persist Wednesday night which
should maintain sfc winds overnight and thus milder min temps, with
the low level moisture field finally beginning to deepen somewhat
after 12Z Thursday ahead of an associated cold front that will enter
extreme SE Ok/SW AR/NE TX after daybreak. The GFS/Canadian continue
to suggest that the potential for isolated convection developing by
afternoon just ahead of the cold front over Scntrl AR/much of N LA,
with the ECMWF finally on board with isolated convection developing
as well. Have maintained slight chance pops over these areas through
Thursday evening, with the front still expected to exit the region
by 06Z Friday. Cooler (more seasonal temps) and drier air will spill
SE in wake of the fropa, with sfc ridging expected to build S to the
coast Friday. SW flow aloft will persist in wake of the fropa
though, ahead of an amplifying longwave trough that will dig through
the Desert SW Saturday and into the Srn Rockies and eventually Srn
Plains Saturday night/Sunday. This should result in increasing
overrunning convection as it spreads NE across the region Saturday
through Sunday. For now, have carried mid chance pops areawide with
the potential for pops to be increased in subsequent forecasts.

/15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  61  77  57 /  80  80  40  10
MLU  77  63  76  57 /  90  80  60  20
DEQ  74  59  78  51 /  50  60  30   0
TXK  73  60  77  55 /  70  70  40  10
ELD  76  60  75  54 /  80  80  60  20
TYR  70  60  78  56 /  80  70  30   0
GGG  71  60  79  55 /  80  70  30   0
LFK  73  61  79  57 /  90  80  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/07
Hazardous weather outlook, Apr 7, 1:28 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
128 PM CDT Sun Apr 7 2019

LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-081100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
128 PM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A Severe Thunderstorm Watch is in effect until 9 PM CDT tonight.

Thunderstorms are already ongoing across the area. This activity
will begin to increase as a complex of strong to severe
thunderstorms moves in from the south by late afternoon to early
evening. Damaging winds, large hail, and isolated tornadoes will
be the primary threats. In addition, locally heavy rainfall may
lead to isolated flash flooding. The severe weather threat will
gradually diminish late tonight. However, the threat for locally
heavy rainfall will linger through the overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and isolated thunderstorms will begin to diminish from
west to east Monday, as the storm system continues to shift east
out of the area. While much warmer and drier conditions are
expected for much of this week, showers and a few embedded
thunderstorms will increase across the region Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, will likely be needed during mainly the evening
hours.

ARZ060-061-070>073-TXZ112-126-136-137-081100-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Cass-Marion-
Smith-Gregg-
128 PM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms are already ongoing across the area. This activity
will begin to increase as a complex of strong to severe
thunderstorms moves in from the south by late afternoon to early
evening. Damaging winds, large hail, and isolated tornadoes will
be the primary threats. In addition, locally heavy rainfall may
lead to isolated flash flooding. The severe weather threat will
gradually diminish late tonight. However, the threat for locally
heavy rainfall will linger through the overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and isolated thunderstorms will begin to diminish from
west to east Monday, as the storm system continues to shift east
out of the area. While much warmer and drier conditions are
expected for much of this week, showers and a few embedded
thunderstorms will increase across the region Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, will likely be needed during mainly the evening
hours.

ARZ050-051-059-OKZ077-TXZ096-097-108>111-124-125-081100-
Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin-
Titus-Camp-Morris-Wood-Upshur-
128 PM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Widely scattered showers and thunderstorms across the area may
increase in coverage and intensity later in the day.
There will be a threat for isolated strong to severe
thunderstorms, consisting of strong to possible damaging winds,
large hail, and locally heavy rainfall. Where the heavier rains
move repeatedly over the same areas, isolated minor flooding
will be possible. Any severe weather or heavy rain threat will
diminish later this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and isolated thunderstorms will quickly diminish Monday
morning the parent storm system continues to shift east out of
the area. While much warmer and drier conditions are expected for
much of this week, showers and a few embedded thunderstorms will
increase across the region Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, are not anticipated at this time across the area
due to the isolated nature of any severe storms or heavy rain.

09

In the hours before

Special weather statement, Apr 7, 1:58 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Shreveport LA
158 PM CDT Sun Apr 7 2019

LAZ017-TXZ167-071945-
Sabine LA-Sabine TX-
158 PM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SABINE PARISH IN
NORTHWESTERN LOUISIANA AND EASTERN SABINE COUNTIES UNTIL 245 PM
CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toledo Bend Dam, moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Milam, Many, Florien, Fisher, Negreet, Fairmount and Columbus.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Louisiana...and eastern Texas.

LAT...LON 3153 9388 3164 9342 3136 9337 3136 9339
      3128 9344 3128 9353 3125 9354 3124 9356
      3123 9354 3122 9355 3121 9355 3117 9371
      3117 9375
TIME...MOT...LOC 1857Z 174DEG 29KT 3125 9362

Duplantis
Local storm report, Apr 7, 3:26 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
326 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      4 N EMERSON             33.16N 93.20W
04/07/2019                   COLUMBIA           AR   BROADCAST MEDIA

            THIS IS JUST SOUTH OF ALBEMARLE ON HIGHWAY
            79 IN EMERSON, AR. IT IS AT THE INTERSECTION
            OF 79 AND COLUMBIA 407 FLASH FLOODING
            REPORTED.

&&

25
Local storm report, Apr 7, 3:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     5 WNW CHIRENO           31.54N 94.43W
04/07/2019                   NACOGDOCHES        TX   EMERGENCY MNGR

            REPORT OF TREES DOWN ON STATE HIGHWAY 21
            EAST OF NACOGDOCHES BLOCKING ALL LANES OF
            TRAFFIC. IN THE AREA OF 16800 ST HWY 21 E OR
            CR 338.

&&

25
Local storm report, Apr 7, 4:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
414 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            3 ESE MAGNOLIA          33.26N 93.19W
04/07/2019                   COLUMBIA           AR   CO-OP OBSERVER

            MINOR STREET FLOODING.

&&

25
Local storm report, Apr 7, 4:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     7 ESE DIBOLL            31.16N 94.67W
04/07/2019                   ANGELINA           TX   BROADCAST MEDIA

            POWER LINES DOWN ACROSS FM1818.

&&

AS
Local storm report, Apr 7, 4:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     6 WSW HUNTINGTON        31.26N 94.67W
04/07/2019                   ANGELINA           TX   DEPT OF HIGHWAYS

            POWER LINES ARE REPORTED DOWN ACROSS FM 1818
            IN ANGELINA COUNTY SOUTHEAST OF LUKFIN.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:49 AM CDTSpecial Weather StatementSHVUnion26 min
Apr 7, 5:59 AM CDTSpecial Weather StatementSHVLafayette46 min
Apr 7, 6:43 AM CDTSevere Thunderstorm WarningSHVColumbia62 min
Apr 7, 7:21 AM CDTSpecial Weather StatementSHVUnion24 min
Apr 7, 7:44 AM CDTSevere Thunderstorm WarningSHVLafayette, Miller32 min
Apr 7, 7:56 AM CDTAreal Flood AdvisorySHVColumbia, Union4 hr
Apr 7, 8:35 AM CDTSpecial Weather StatementSHVColumbia40 min
Apr 7, 9:29 AM CDTFlash Flood WarningSHVColumbia, Union4 hr
Apr 7, 10:01 AM CDTRiver Flood WarningSHVColumbia52 days
Apr 7, 1:30 PM CDTFlash Flood WarningSHVUnion3 hr
Apr 7, 2:59 PM CDTSevere Thunderstorm WarningSHVUnion61 min
Apr 7, 3:35 PM CDTSevere Thunderstorm WarningSHVUnion41 min
Apr 7, 5:26 PM CDTFlash Flood WarningSHVColumbia6 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.